Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Marquette, MI

July 31, 2003Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2003, 4:06 PM CDT for Menominee County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 4:06 PM CDT (21:06 UTC)
Expired
Jul 31, 2003, 5:00 PM CDT
In force
54 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Menominee County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:25 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 31, 3:25 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT THU JUL 31 2003

EXTREMELY SLOW MOVING MID LEVEL LOW WILL PLAGUE THE AREA INTO EARLY
NEXT WEEK.

WV IMAGERY THIS AFTN SHOWS MID LEVEL LOW SPINNING NEAR KINL WITH
EMBEDDED SHORTWAVES ROTATING NE THRU NW WI AND SE THRU NW MN. AS WAS
THE CASE YESTERDAY...DAYTIME HEATING HAS RESULTED IN EXPANSION OF
SHRA/TSRA...AIDED BY SHORTWAVE ENERGY. SO FAR...NO HAIL REPORTS...
BUT FREEZING LEVEL AROUND 11KFT AND WBZERO AROUND 9KFT WILL SUPPORT
HAIL IN THE STRONGER STORMS. UNLESS TRAINING OCCURS...WOULDNT
EXPECT EXCESSIVE RAIN TO BE A BIG ISSUE AS 12Z PWAT ANALYSIS SHOWS
1-1.25 INCHES (ABOUT 125-150PCT NORMAL).

NEARLY STAGNANT UPPER FLOW PATTERN WILL RESULT IN JUST ABOUT THE
SAME WEATHER CONDITIONS DAILY FOR THE NEXT FEW DAYS. MIDLEVEL LOW
CURRENTLY NEAR KINL WILL DRIFT ONLY TO WI BY SUN MORNING. SO THE
ROUTINE WILL BE SHRA/TSRA EACH DAY WITH PEAK COVERAGE IN THE
AFTN/EARLY EVENING. SHORTWAVES ROTATING IN CIRCULATION (WHICH WILL
BE DIFFICULT TO TIME BEYOND ABOUT 24HRS) WILL ALSO MODULATE COVERAGE
AND INTENSITY.

EXPECT DIMINISHING COVERAGE OF SHRA/TSRA TONIGHT...EXCEPT FOR THE
ERN FCST AREA AS SUBTLE SHORTWAVE CURRENTLY IN NW MN ROTATES TO
CNTRL UPPER MI...SUSTAINING DYNAMIC SUPPORT FOR PCPN OVER THE E.
850-500MB QVECTOR CONVERGENCE FIELDS BARE THIS OUT. ERN FCST AREA
ALSO UNDER MORE SUSTAINED UPPER DIVERGENCE AND 850MB CONVERGENCE
THRU THE NIGHT.

A REPEAT PERFORMANCE ON TAP FRI AS CENTER OF 5H LOW MEANDERS BTWN
KINL AND ISLE ROYALE...KEEPING FCST AREA ON SE SIDE OF SYSTEM. MAIN
NEGATIVE FRI IS THAT THERE WONT BE THE SHORTWAVE SUPPORT THAT IS
PRESENT TODAY. ON THE OTHER HAND...WEAK LOW-LEVEL WIND FIELDS FRI
SHOULD SUPPORT BETTER DEFINED LAKE BREEZE DEVELOPMENT FROM SUPERIOR
AND MICHIGAN TO PROVIDE LOW-LEVEL FOCUSING. DEPENDING ON AMOUNT OF
DAYTIME HEATING AND RESULTING CAPE INCREASE...MAY HAVE TO DEAL WITH
SOME HAIL STORMS.

PCPN WILL DIMINISH FRI EVENING. ON SAT 5H LOW DRIFTS FROM MN
ARROWHEAD TO FAR NRN WI. SEE NO REASON WHY SAT WILL BE MUCH
DIFFERENT THAN FRI. AGAIN...LOW-LEVEL WIND FIELDS ARE LIGHT...
ALLOWING LAKE BREEZE DEVELOPMENT TO PROVIDE FOCUSING FOR STORM
DEVELOPMENT. PREFER THE LGT/VRBL WIND REGIME FROM ETA RATHER THAN
GFS NRLY FLOW AS IT LOOKS TO BE OVERDEEPENING SFC LOW ASSOCIATED
WITH CONVECTION IT HAS OVER LWR MI. WITH PROXIMITY OF 5H LOW CENTER
AND COLD POCKET...INCLINED TO INCREASE POPS TO LIKELY AGAIN IN THE
AFTN. 5H LOW DRIFTS OVER NRN WI/UPPER MI ON SUN...CONTINUING THREAT
OF SHRA/TRSA...ESPECIALLY IN THE AFTN.

MON THRU THU...GFS/CANADIAN/UKMET/ECMWF (INCLUDING GFS ENSEMBLES)
ARE IN EXCELLENT AGREEMENT REGARDING SLOW PROGRESSION OF FEATURES
ACROSS THE CONUS. PERSISTENT BAND OF NOTABLE ABOVE NORMAL 5H HEIGHTS
FROM FAR NRN PLAINS ACROSS HUDSON BAY INTO NRN QUEBEC (CENTERED ON
HUDSON BAY) WILL ENSURE 5H LOW OVER THE WRN LAKES WILL BE SLOW TO
DEPART NEXT WEEK. EVEN BY NEXT FRI...GFS ENSEMBLES INDICATE TROFFING
WILL LINGER OVER THE ERN LAKES. HAVE LEFT GOING CHC TSRA ON MON WITH
MIDLEVEL LOW SITTING NEARBY OVER LWR MI...AND WILL RELUCTANTLY CARRY
TSRA CHC ONE MORE DAY INTO TUE AS LOW ONLY EDGES E TO LAKE HURON.
WILL HOWEVER LEAVE KEWEENAW DRY TUE AS LIGHT NRLY BNDRY LAYER FLOW
ACROSS LAKE SUPERIOR SHOULD KEEP AIRMASS STABLE THERE...AND FOR THAT
MATTER...TSRA SHOULD BE CONIFINED TO POINTS FARTHER INLAND FROM LAKE
SUPERIOR ELSEHWERE. WILL SHOOT FOR DRY DAYS WED/THU AS LOW CONTINUES
TO DRIFT E AND HEIGHTS SLOWLY RISE. WOULDNT BE TOO SURPISED THOUGH
IF PCPN HAS TO BE INTRODUCED IN LATER FCSTS FOR WED. HIGH TEMPS
SHOULD AVERAGE SLIGHTLY BLO NORMAL EARLY AND RISE TO AROUND NORMAL
BY THE END OF THE PERIOD.

.MQT...NONE.

ROLFSON
Hazardous weather outlook, Jul 31, 3:51 PM CDT, 15 minutes before
MIZ001>007-009>014-084-085-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
451 PM EDT THU JUL 31 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT AND
FRIDAY...ESPECIALLY THIS EVENING AND FRIDAY AFTERNOON. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME
SEVERE AND CAUSE HAIL AS LARGE AS ONE INCH IN DIAMETER. EXPECT SOME
OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN TONIGHT. THE
THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:22 PM CDTSevere Thunderstorm WarningMQTOntonagon53 min
Jul 30, 8:17 PM CDTSevere Thunderstorm WarningMQTHoughton, Ontonagon58 min
Jul 30, 9:03 PM CDTSpecial Marine WarningMQT72 min
Jul 31, 3:47 PM CDTSpecial Marine WarningMQT58 min
Jul 31, 4:59 PM CDTSevere Thunderstorm WarningMQTMenominee61 min
Jul 31, 5:42 PM CDTSpecial Marine WarningMQT2 hr
Jul 31, 5:42 PM CDTSpecial Marine WarningMQT2 hr
Jul 31, 5:42 PM CDTSpecial Marine WarningMQT2 hr
Jul 31, 5:49 PM CDTSevere Thunderstorm WarningMQTBaraga, Iron56 min
Jul 31, 6:22 PM CDTSevere Thunderstorm WarningMQTDelta, Schoolcraft53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.